Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 124, NWS Shreveport, LA

May 5, 2003Columbia County, Nevada County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at May 5, 2003, 12:00 PM CDT for Columbia County, Nevada County, Arkansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2003, 12:00 PM CDT (17:00 UTC)
Expired
May 5, 2003, 1:00 PM CDT
In force
60 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

Counties Columbia County, AR, Nevada County, AR

The radar

The Shreveport radar (KSHV), 135 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 10:40 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 5.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3415 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
5.2
Supercell composite
18.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 051700
SVRSHV
ARC027-099-051800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT MON MAY 5 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBIA COUNTY IN SOUTHWEST ARKANSAS
  NEVADA COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 100 PM CDT

* AT NOON CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTH OF BODCAW...OR ABOUT
  8 MILES EAST OF LEWISVILLE...MOVING NORTHEAST AT 50 MPH.

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO WARNING. BE READY TO ACT QUICKLY.

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  COLUMBIA COUNTY IN SOUTHWEST ARKANSAS
  NEVADA COUNTY IN SOUTHWEST ARKANSAS
UNTIL 100 PM CDT.

LAT...LON 3381 9313 3353 9311 3331 9341 3342 9335
          3353 9347

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 11:00 AM CDT, 1 hour earlier.

Area forecast discussion, May 5, 11:00 AM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1100 AM CDT MON MAY 5 2003

UPDATED ZONES ALREADY SENT TO HEADLINE TORNADO WATCH ACROSS NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA AND MCCURTAIN COUNTY
IN SOUTHEAST OKLAHOMA. UPPED POPS SLIGHTLY TO MATCH ONGOING WEATHER.

13

.SHV...TORNADO WATCH IN EFFECT UNTIL 400 PM...ARZ050-051-059>061-070>
073-LAZ001>006-012>014-OKZ077-TXZ096-097-108>112-124>126-136>138.
Hazardous weather outlook, May 5, 12:00 PM CDT, 0 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A VERY MOIST AND
UNSTABLE AIRMASS TO PRODUCE SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. VERY STRONG WINDS ALOFT COMBINED WITH SUFFICIENT LOW LEVEL
WIND SHEAR WILL RESULT IN SOME OF THE THUNDERSTORMS LIKELY BECOMING
TORNADIC. ISOLATED TORNADOES THAT FORM LATER THIS AFTERNOON COULD
BE SIGNIFICANT IN STRENGTH AND LONG LIVED AS MID AND UPPER LEVEL
ATMOSPHERIC WINDS ARE EXPECTED TO REMAIN STRONG THROUGH TONIGHT.
THIS TORNADO AND HAIL THREAT WILL CONTINUE INTO THE EVENING AND
EARLY OVERNIGHT HOURS BEFORE DIMINISHING LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THERE WILL BE A CHANCE OF STRONG TO SEVERE THUNDERSTORMS DURING THE
DAY TUESDAY...MAINLY ALONG AND NORTH OF THE INTERSTATE 20 CORRIDOR
AS A WARM AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, May 5, 11:01 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
1101 AM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1022 AM    WINNSBORO                 TX   1.75 INCH HAIL
05/05/03   WOOD                           REPORTED BY AMATEUR RADIO.

1027 AM    LEESBURG                  TX   1.00 INCH HAIL
05/05/03   CAMP                           REPORTED BY TRAINED
                                          SPOTTER.
Local storm report, May 5, 11:16 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
1116 AM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1025 AM    SCOGGINS                  TX   1.75 INCH HAIL
05/05/03   FRANKLIN                       REPORTED BY GENERAL
                                          PUBLIC.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 11:23 AM CDTSevere Thunderstorm WarningSHVMiller52 min
May 5, 11:41 AM CDTSevere Thunderstorm WarningSHVHempstead, Lafayette49 min
May 5, 1:23 PM CDTSevere Thunderstorm WarningSHVLafayette, Nevada37 min
May 5, 3:19 PM CDTSevere Thunderstorm WarningSHVHoward, Sevier41 min
May 5, 3:42 PM CDTSevere Thunderstorm WarningSHVLittle River48 min
May 5, 3:45 PM CDTTornado WarningSHVHoward30 min
May 5, 3:57 PM CDTSevere Thunderstorm WarningSHVMiller63 min
May 5, 4:25 PM CDTSevere Thunderstorm WarningSHVHempstead, Lafayette50 min
May 5, 4:52 PM CDTSevere Thunderstorm WarningSHVMiller38 min
May 5, 5:22 PM CDTSevere Thunderstorm WarningSHVColumbia, Lafayette53 min
May 5, 6:19 PM CDTSevere Thunderstorm WarningSHVUnion56 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.